Psychiatric drugs, such as antidepressants and antipsychotics, are commonly prescribed to treat a wide variety of mental disorders, such as depression, bipolar disorder or schizophrenia. One of the possible side effects of such drugs, however, isn’t experienced until one tries to discontinue its use. This is a well understood and common phenomenon, especially with certain classes of drugs (like most SSRI antidepressants).
This is referred to as “discontinuation syndrome.” Some studies have shown that up to 80% of people discontinuing certain antidepressant medications, for instance, experience symptoms of discontinuation syndrome.
What is Discontinuation Syndrome?
Discontinuation syndrome is characterized by one or more of the following symptoms (Haddad, 2001):
- Dizziness, vertigo or ataxia (problems with muscle coordination)
- Paresthesia (tingling or pricking of your skin), numbness, electric-shock-like sensations
- Lethargy, headache, tremor, sweating or anorexia
- Insomnia, nightmares or excessive dreaming
- Nausea, vomiting or diarrhea
- Irritability, anxiety, agitation or low mood
How Do I Prevent Discontinuation Syndrome?
Discontinuation syndrome is relatively easy to minimize or prevent altogether in most people. The key to discontinuing many psychiatric medications is to do so under a doctor’s supervision in a slow and gradual process over weeks’ time. This process is called titration — gradually adjusting the dose of the medication until the desired effect is achieved, in this case, stopping it. Gradually tapering the dose of the medication over a few weeks (and sometimes, months) usually minimizes the appearance of any discontinuation syndrome symptoms.
Most people who experience this syndrome do so because they either abruptly stop taking their medication, or try to remove themselves off of it much too quickly, and in many cases, not under the guidance of their prescribing physician. One should never stop taking any medication prescribed by a doctor until one has talked to their doctor about stopping.
Sometimes people feel embarrassed or uncomfortable talking to their physician about stopping a medication because they feel like they are a failure in doing so. Doctors, however, have patients who need to stop taking their medications for a wide variety of reasons every day, and usually have no trouble helping a person discontinue the medication gradually. Perhaps the medication isn’t working for you, perhaps its causing uncomfortable side effects, perhaps you just want to try something else. Share the reason with your doctor, and work with him or her to minimize the possibility of discontinuation syndrome.
Reference: Robinson, D.S. (2006). Antidepressant Discontinuation Syndrome. Primary Psychiatry, 13(10):23-24.
Grohol, J. (2007). What is Discontinuation Syndrome?. Psych Central. Retrieved on May 21, 2013, from http://psychcentral.com/lib/2007/what-is-discontinuation-syndrome/
Last reviewed: By John M. Grohol, Psy.D. on 30 Jan 2013
Published on PsychCentral.com. All rights reserved.